|My head or my liver?
Feb 8, 2005
Hi Brian, I asked a question last Friday entitled "my head or my liver?" I'm positive for 18 years, no meds. I'm trying to decide between Sustiva (my head) or Viramune (my liver). What are the chances of having side effects at all, which med is better for first timers, what are the stats? Some more information about the two in combination with Truvada for first approach. I'm waiting for information to choose from since the doctor say's "it's a crap shoot". Help please, thank you, Robert
Response from Dr. Conway
Well, Robert, it all depends. Truvada is excellent, combining tenofovir and emtricitabine as two NRTIs into one tablet, with few if any side effects and a high likelihood of working, unless you have primary resistance to the emticitabine part (the same resistance pattern as lamivudine).
As for Sustiva vs. Viramune, they are both quite effective. The DHHS favors Sustiva, as it has been studied more extensively in a borader range of patients. They both cause skin rashes to a similar extent, although some of the more severe rashes have been seen with Viramune. Sustiva causes neuro-psychaitric side effects (most usually bad or vivid dreams and anxiety), which can be bad early on, but usually resolves to some extent on its own. In rare instances, people have felt suicidal. Viramune may cause liver dysfucntion in about 10% of people, with it being severe in 1% or less of cases. Soem deaths have been reported, but these are almost all in women starting treatment with a higher CD4 count. I prscribe both Sustiva and Viramune once a day.
Teh key is for you to be committed to therapy. Congratulations!!! Therafter, you need to decide which side effect (head or liver as you rightly put it) would bother you the most if it occurred...and pick the drug that doesn't do that....
Viagra and Viread
Frequent Muscle Spasms and HIV Meds
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.